Possible TIA or effects of medications? - page 2

by Isitpossible

1,800 Unique Views | 15 Comments

Resident was acting different than normal. Speech was barely audible, unable to swallow meds (never a problem before), pocket food in the mouth, stated he felt dizzy, very lethargic... took VS and they were within normal... Read More


  1. 0
    thanksk all: im sorry i forgot to mention that he had all labs drawn, lithium level included, and everything was normal... i guess that was another reason for not sending him out... and he's young, 50...
  2. 1
    stroked.
    noyesno likes this.
  3. 0
    Good labs, abnormal presentation... makes me suspect TIA or CVA myself. I've transported many patients like that. I'm certainly no LTC nurse by any stretch of the imagination, but that's the #1 thing I'd be concerned about with a close #2 of UTI. You're describing a pretty sudden and significant loss of normal function that isn't explained by medications. Furthermore, if he's been on those meds for a while, chances are they're not suddenly interacting to cause those symptoms. I would suspect that something more acute is happening to cause that.

    You did your job in notifying your supervisor. Since your facility doesn't encourage transfers out, they're going to default to waiting until the last possible, can't explain the symptoms away, moment to transfer patients out to higher/more acute care.

    Another thing to remember is that if a stroke is treatable at all, the window to do that is pretty narrow. Drawing labs can take time, and that take some valuable time, and cause the treatment window to "close" even if transport is completed within that window.
  4. 0
    We wouldn't send out for this either. A lab w/u and urine. Maybe his meds caught up to him? I had a lol go out cold during activities yesterday. The poor activities director thought she was dead! Nope,just catching up on sleep!
  5. 0
    Check for a UTI - these symptoms can resemble a stroke. I had a patient once, who became lethargic and slurred her words; however, there was unilateral weakness, not just leftsided. After admission to the hospital, she was diagnosed with a UTI. Her symptoms resembled that of a stroke, but again, there was overall weakness and inability to stay awake. Her words sounded slurred and when she would have lapses of coherency, she would ramble what seemed to be foreign phrases - a stroke, right? Wrong, just a bad UTI.
  6. 0
    I had patients who looked like they could die any second and it turned out to be a UTI. And the strange thing was that all vitals were normal. Not even a low grade temp. I have called MDs before and said "so-and-so just doesn't look right. Can we get a U/A with culture and some labs?" I have never had a MD say no. They know that we generally know our patients much better than they do....especially if they are just the doc on call.


Top